Beauty and skincare tips: Overdosed on retinol? Here's how to save your skin

Updated on Aug 13, 2022 08:04 AM IST

If you have been using a retinoid cream without prescription of a dermatologist, you would have overdosed on the retinol and it is causing a lot of dryness or flaking on your skin. Here are tips by beauty and skincare experts on how to save your skin

Beauty and skincare tips: Overdosed on retinol? Here's how to save your skin (cottonbro)
Beauty and skincare tips: Overdosed on retinol? Here's how to save your skin (cottonbro)
ByZarafshan Shiraz, Delhi

Retinol is an important ingredient for your skincare and when used over time, it has been shown to improve the tone and texture of the skin by affecting the aged skin cell turnover as it stimulates the collagen synthesis in the deeper layers of the skin, improving the firmness and fine lines. If you have been using retinol or a retinoid cream, which is a prescription medication, without the prescription of a dermatologist or if you’ve started it on your own, there is a high chance that you would have overdosed on the retinol and it is causing a lot of dryness or flaking on your skin.

Retinols are ingredients that should be used only under the expert guidance of a dermatologist since when used incorrectly or if you’ve used a thick layer, you could cause a lot of redness, dermatitis, sensitivity of the skin and over pigmentation because they are products which can make your skin more sensitive. Overdose of retinol is a common phenomenon that is known to cause symptoms like dryness and flakiness, skin irritation and redness or increased sun sensitivity.

If you are somebody who has used retinol like this, Dr Nishita Ranka, Dermatologist, Medical Director and Founder of Dr Nishita'a Clinic for Skin, Hair and Aesthetics, revealed a few tips in an interview with HT Lifestyle to make sure you come out of the adverse effects of retinol overdose:

1. Stop using retinol immediately because it is the irritant that has caused the skin to get dry, flaky, and caused redness. Use a good ceramides base moisturizer. You could use it three to four times a day. Change your cleanser to something which has only cetyl alcohol or stearyl alcohol. These are soap-free cleansers to ensure that the skin does not get dry or irritated. On damp skin, apply a moisturizer immediately and keep applying the moisturizer throughout the day. You could also invest in some thermal spring water spray which is great for soothing the skin, you could keep spraying it on the face. Sheet masks work well to calm down the irritated skin and there are also hydrogel masks that are available now which are great to calm down the red irritated skin.

2. If you have overdosed on retinol, use good sunscreen regularly otherwise this can make your skin photosensitive. If chemical sunscreens are causing your skin to burn or irritate your skin, you can shift to a physical sunscreen for the next couple of weeks till the skin barrier is repaired and your skin comes back to normal hence sunscreen is a must step you cannot ignore.

3. Do not use any active ingredients in your routine for the next couple of weeks or ten days, to get rid of the side effects of retinol and retinoid dermopathy. You could use ingredients like ceramide, soothing agents, and hyloraunic acid because all of them work great in calming down your skin so take a break from all active ingredients, use sunscreen regularly and use lots of moisturizer and keep applying as many times as your skin needs it. If your lips have also dried or your upper lip area, you could also use a lip balm with SPF. If you have used retinol under the eyes, do not use any active eye creams, just a good moisturizer is what you should use.

4. If you want to, you can get back to using retinol after you have given your skin a break for two or three weeks. It’s best to consult an expert or dermatologist and convey that you wish to use retinol so they will assess your skin type and personal active concerns on your skin and suggest retinol accordingly. Usually, when you want to start using retinol, you should start it in warm weather with a short contact time, maybe you can use it for only two hours in a day and then slowly make it alternate days before you go into a full-fledged or overnight retinol application.

Suggesting one should not worry or panic when faced with the symptoms of retinol overdose, Dr Sneha Ghunawat, Consultant Dermatologist and Cosmetologist, Director and Co-Founder of Meraki Skin Clinic in Gurugram, too listed some tips that can help one deal with retinol overdose symptoms effectively:

1. Use of gentle cleansers - Switch to soap free cleansers to avoid aggravating the dryness and flakiness of the skin. Avoid using hot water on the face and only pat dry the skin. Hot water tends to strip the skin of its oil and moisture.

2. Use of moisturizers - Always moisturize your skin well. This is not only important to treat the dryness but also to prevent it from occurring in the first place. The choice of moisturizers is dependent on the skin type.

3. Use of sunscreens - Religious use of broad spectrum sunscreen helps to protect the skin from the damage of the ultraviolet rays. This helps to deal with skin sensitivity and redness.

If after the above measures also your skin condition does not improve, you must consult your dermatologist. Retinol can be restarted, once the skin feels normal, at lower doses under expert guidance.

SHARE THIS ARTICLE ON
SHARE
Story Saved
OPEN APP
×
Saved Articles
Following
My Reads
My Offers
Sign out
New Delhi 0C
Wednesday, February 08, 2023
Start 15 Days Free Trial Subscribe Now
Register Free and get Exciting Deals